Background: Bupropion, which is widely used in patients with depressive disorder, may cause allergic reactions. However, the real prevalence of these side effects may be overlooked and underreported due to the delayed onset phenomenon. Objective: This study aimed to estimate the real incidence of bupropion-induced urticaria and clarify the delayed onset phenomenon. Methods: We conducted a nationwide cohort study between 2000 and 2009 using Taiwan's National Health Insurance Dataset. Among 65,988 patients with depressive disorders, we identified new users of bupropion with depressive disorders (bupropion cohort, n = 2,839) and matched them at a ratio of 1:4 regarding age and sex (nonbupropion matched cohort, n = 11,356). The risk of urticaria was compared between the two cohorts. Results: The risk of urticaria occurrence was higher in bupropion users than in matched controls within 4 weeks of starting the medication (risk ratio 1.81; 95% confidence interval 1.28-2.54; p = 0.001). The occurrence of urticaria in the bupropion cohort were more frequent on Days 15-28 than Day 1-14 (p = 0.002). Cox proportional hazards model showed that a history of urticaria was an independent risk factor for developing bupropion-induced urticaria. Conclusions: Of the antidepressants, bupropion may pose a higher risk of drug-induced urticaria, and this condition might be ignored due to the delayed onset phenomenon. Depressive patients with a history of urticaria are at higher risk of the adverse drug reaction. This study emphasizes the need for increased clinical awareness of this adverse outcome to bupropion use.
|Publication status||Published - Nov 14 2013|
ASJC Scopus subject areas